Prostate cancer treated with Leuprolide

Posted by donnelson @donnelson, May 25, 2016

I had 43 days of prostate cancer radiation about 5-6 years ago. My PSA becgan to rise in summer of 2014. Suddenly it went from 5 to 20 in 4 months, only to drop a bit the next week. My doctor suggets Leuprolide which is administered every 6 months by a shot. I’ve read many bad side affects(swelling of feel and legs, visual changes, hot flashes and generally lower testrosterone levels). Have others had this problem? I’m wondering if I should wait a month and have the PSA drawn again?.

I had my first shot of Lupron May 03, 2017. Unfortunately I am one of those who seem to get many side effects. Weight gain, breast enlargement, hot flashes, cold sweats, confusion, insomnia, head aches , and psoriasis flare up. My oncologist assures me that in four months time these side effects
will end. I look forward to that day when I will return to being the person I was prior to May 03, 2017.

REPLY
@philn

I had my first shot of Lupron May 03, 2017. Unfortunately I am one of those who seem to get many side effects. Weight gain, breast enlargement, hot flashes, cold sweats, confusion, insomnia, head aches , and psoriasis flare up. My oncologist assures me that in four months time these side effects
will end. I look forward to that day when I will return to being the person I was prior to May 03, 2017.

Jump to this post

Hi @philn, I wanted to check in and see how you’re doing. Your oncologist suggested that the side effects of Lupron would subside. Did this turn out to be so in your case? How are you?

REPLY
@philn

I had my first shot of Lupron May 03, 2017. Unfortunately I am one of those who seem to get many side effects. Weight gain, breast enlargement, hot flashes, cold sweats, confusion, insomnia, head aches , and psoriasis flare up. My oncologist assures me that in four months time these side effects
will end. I look forward to that day when I will return to being the person I was prior to May 03, 2017.

Jump to this post

Hello Colleen. Actually some of the side effects have subsided. I am told that others will take longer. It seems that when things
don’t go according to schedule the explanation is that “Everybody is different”. In my case there seems to be no rhyme or reason.
My Oncologist seemed surprised at my reaction so much so that the second injection was canceled. The weight gain at least has
subsided. The breast size is not yet normal. My recent blood work and nuclear bone scan are favorable. I was told to keep doing what I have been doing, but I have no idea what that is. I am looking forward to my life before Lupron, and hope it will return soon.
Thank you asking about me. Happy Holidays!
Phil

REPLY
@philn

I had my first shot of Lupron May 03, 2017. Unfortunately I am one of those who seem to get many side effects. Weight gain, breast enlargement, hot flashes, cold sweats, confusion, insomnia, head aches , and psoriasis flare up. My oncologist assures me that in four months time these side effects
will end. I look forward to that day when I will return to being the person I was prior to May 03, 2017.

Jump to this post

Phi
Before the lupron,was your mood better.
My Husband was on it for two years.
It was not pleasant for him or I.
Since,his PSA is now very low
number. He’s off of it.
This makes a big difference.
He still, has side effects of
The 9 week radiation.Prostatitis.
Now,that,is terrrible.
I feel the treatment of the cancer
Is , like going through hell.
And,after, is fair.
I hope you are doing better.
Our lives most definitely changed.
Keep your spirits high the,attitude
Is the key for us.

REPLY
@philn

I had my first shot of Lupron May 03, 2017. Unfortunately I am one of those who seem to get many side effects. Weight gain, breast enlargement, hot flashes, cold sweats, confusion, insomnia, head aches , and psoriasis flare up. My oncologist assures me that in four months time these side effects
will end. I look forward to that day when I will return to being the person I was prior to May 03, 2017.

Jump to this post

Hello,
Yes, before Lupron my mood was much better. It is difficult not to get down listening to the Oncologist tell me what I
will go through, and then have the actual experience once I am on Lupron. When I consider that I never felt any illness
from the metastasis only to be miserable once on Lupron never made any sense. All that said, my PSA came down from
17 to less than zero. In 3 months went back up to 4.44 and last week back down to 3.96. (No Lupron or Bicaludimide
since May 3, 2017. The bone scan indicates the metastatic cells have decreased in size. The PSA is expected to fluctuate
over the coming months.
I wish your Husband the very best.
Thank you,
Phil N

REPLY
@philn

I had my first shot of Lupron May 03, 2017. Unfortunately I am one of those who seem to get many side effects. Weight gain, breast enlargement, hot flashes, cold sweats, confusion, insomnia, head aches , and psoriasis flare up. My oncologist assures me that in four months time these side effects
will end. I look forward to that day when I will return to being the person I was prior to May 03, 2017.

Jump to this post

Hello thanks for your thoughts to my husband. He is in his 16 year of using Lupron and yes He feels not completly confortable with ups and downs but He decided to keep on with his therapy, that has given 16 years more of life and be able to know all of our grandchildren . The best for you . My husbands PSA is 0:04

REPLY

I did 18 months of Lupron from Jan 17-May 18, six shots, 90 days each.

Main side affects were:

Hot flashes
Muscle and joint stiffness
Mild fatigue.

The best way to mitigate those is exercise, I lifted weights, swam, rode my bike, hiked in the mountains, walked my dog, did yard work…

Not to say that would be your reaction but it was mine. I did not change my lifestyle.

REPLY

I am currently being treated with Lupron after receiving 20 doses of proton beam radiation. I had my first shot of 45 mg on October 28, 2018 following my diagnosis with Gleason score of 8. We started radiation treatment 2 months after first shot. My treatment include 3 six month doses of Lupron. I had some of the typical side effects with the first shot, hot flashes, fatigue, etc. I'm writing this because of what happened after my second shot in May. Some of my side effects began to increase, particularly, muscle, joint and bone pain. I talked to the staff at Mayo and they suggested taking Aleve. Last week I met with my GP and he decided to do some blood tests to see if there could be some other causes of the pain. He discovered that I was deficient in vitamin D. He has put me on a vitamin D regiment, in addition to the vitamin D that is include with my calcium tablets. I would encourage anyone who has had the same experience to consult your doctor. By the way, Mayo concurred with my GPs decision.

REPLY
@waynen

I am currently being treated with Lupron after receiving 20 doses of proton beam radiation. I had my first shot of 45 mg on October 28, 2018 following my diagnosis with Gleason score of 8. We started radiation treatment 2 months after first shot. My treatment include 3 six month doses of Lupron. I had some of the typical side effects with the first shot, hot flashes, fatigue, etc. I'm writing this because of what happened after my second shot in May. Some of my side effects began to increase, particularly, muscle, joint and bone pain. I talked to the staff at Mayo and they suggested taking Aleve. Last week I met with my GP and he decided to do some blood tests to see if there could be some other causes of the pain. He discovered that I was deficient in vitamin D. He has put me on a vitamin D regiment, in addition to the vitamin D that is include with my calcium tablets. I would encourage anyone who has had the same experience to consult your doctor. By the way, Mayo concurred with my GPs decision.

Jump to this post

From the start of my 18 months of Lupron my urologist had me take 1200 u it’s of Vitamin D3 and 1000 of calcium daily.

The muscle and joint pain were more associated with stiffness so as long as I was moving not as noticeable. If I sat for sustained periods the stiffeness was definitely noticeable.

REPLY
@kujhawk1978

From the start of my 18 months of Lupron my urologist had me take 1200 u it’s of Vitamin D3 and 1000 of calcium daily.

The muscle and joint pain were more associated with stiffness so as long as I was moving not as noticeable. If I sat for sustained periods the stiffeness was definitely noticeable.

Jump to this post

Yes, mine was better with exercise. I noticed it the most when I got up in the morning. I took the same amount of calcium and D3 from the start, but it wasn't enough. Have been taking an additional 5000 IU of D3 for a week and pain and stiffness is lessened.

REPLY

While on Lupron I has high dose brachytherapy followed by 25 external beam radiation treatments. I have been on Lupron for 18 months and have 2 more injections (every 3 months) left in the treatment. The worst side effects that I have are total loss of libido, loss of memory and mental acuity. The other side effects are manageable with the help of my medical team. I hope to get off Lupron and hopefully never have to use it again.

REPLY
Please sign in or register to post a reply.
  Request Appointment